Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 137, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2011, 2:37 AM CDT for 5 counties in North Dakota; 5 counties in Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2011, 2:37 AM CDT (07:37 UTC)
- Expired
- Aug 1, 2011, 3:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Cass County, ND, Grand Forks County, ND, Steele County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 3:05 AM CDT | TSTM WND DMG | Galesburg, ND | STRONG WINDS DAMAGED A FARMSTEAD AT GALESBURG. A LARGE STEEL GAS TANK WAS BLOWN OFF ITS MOORINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 10:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2453 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
724
WUUS53 KFGF 010737
SVRFGF
MNC089-107-113-119-125-NDC017-035-091-097-099-010830-
/O.NEW.KFGF.SV.W.0137.110801T0737Z-110801T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
237 AM CDT MON AUG 1 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...
NORMAN COUNTY IN NORTHWEST MINNESOTA...
WESTERN PENNINGTON COUNTY IN NORTHWEST MINNESOTA...
POLK COUNTY IN NORTHWEST MINNESOTA...
WESTERN RED LAKE COUNTY IN NORTHWEST MINNESOTA...
NORTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
EASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
SOUTHEASTERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...
TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...
SOUTHEASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 330 AM CDT
* AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 70 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NEAR PISEK TO GILBY TO HATTON TO 5 MILES SOUTHEAST OF
PILLSBURY...MOVING TO THE EAST AT 50 MPH. ALSO PENNY SIZE HAIL
MAY ACCOMPANY THE DAMAGING WINDS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
THOMPSON...MINTO AND VOSS AROUND 245 AM CDT.
GRAND FORKS...GRAFTON AND POLAND AROUND 250 AM CDT.
EAST GRAND FORKS...OSLO AND BYGLAND AROUND 255 AM CDT.
HILLSBORO...MALLORY AND FISHER AROUND 300 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE REYNOLDS...MANVEL...OSLO...ELDRED...TABOR AND CROOKSTON.
FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 87 AND 177...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4852 9636 4851 9634 4821 9615 4782 9600
4719 9637 4713 9759 4763 9743 4802 9759
4832 9779 4840 9784
TIME...MOT...LOC 0736Z 258DEG 45KT 4834 9763 4834 9763
4804 9744 4767 9723 4718 9759
WIND...HAIL 70MPH 0.75IN
$$
DTR1 follow-up statement
363
WWUS53 KFGF 010816
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 AM CDT MON AUG 1 2011
MNC089-113-125-NDC035-099-010825-
/O.CAN.KFGF.SV.W.0137.000000T0000Z-110801T0830Z/
PENNINGTON MN-RED LAKE MN-GRAND FORKS ND-MARSHALL MN-WALSH ND-
316 AM CDT MON AUG 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARSHALL...WESTERN RED
LAKE AND WESTERN PENNINGTON COUNTIES IN NORTHWEST MINNESOTA...AND
SOUTHEASTERN WALSH AND EASTERN GRAND FORKS COUNTIES IN NORTHEAST
NORTH DAKOTA IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED ACROSS
THE WARNED AREA.
LAT...LON 4767 9742 4750 9619 4719 9637 4718 9662
4714 9758
TIME...MOT...LOC 0815Z 295DEG 26KT 4755 9686 4715 9727
$$
MNC107-119-NDC017-091-097-010830-
/O.CON.KFGF.SV.W.0137.000000T0000Z-110801T0830Z/
NORMAN MN-CASS ND-STEELE ND-TRAILL ND-POLK MN-
316 AM CDT MON AUG 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
POLK AND NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND TRAILL...
SOUTHEASTERN STEELE AND NORTHERN CASS COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 330 AM CDT...
AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 70 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 4 MILES NORTHWEST OF NIELSVILLE TO 5 MILES SOUTHWEST OF
HUNTER...MOVING TO THE SOUTHEAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.
SEVERE THUNDERSTORMS WILL BE NEAR...
NIELSVILLE...KELSO AND CALEDONIA AROUND 320 AM CDT.
SHELLY AROUND 325 AM CDT.
HALSTAD...ADA AND PERLEY AROUND 330 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE LOCKHART...HENDRUM...HADLER...FLAMING...BELTRAMI AND GRANDIN.
FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 87 AND 101...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4767 9742 4750 9619 4719 9637 4718 9662
4714 9758
TIME...MOT...LOC 0815Z 295DEG 26KT 4755 9686 4715 9727
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:29 AM CDT, 8 minutes earlier.
Area forecast discussion, Aug 1, 2:29 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 229 AM CDT MON AUG 1 2011 .DISCUSSION...FORECAST CONCERNS WILL BE SHORT TERM CONVECTION POTENTIAL/HEAVY RAINFALL AND TEMPERATURES. MODELS IN FAIRLY GOOD AGREEMENT THROUGH PERIOD HOWEVER GFS PERFORMING BEST WITH NEAR TERM SFC AND MOISTURE FIELDS AND WILL USE FOR DETAILS. LINE OF DEEP/SEVERE CONVECTION ALONG WARM FRONTAL BOUNDARY WILL CONTINUE TO PROPAGATE ENE WITH MAIN BAND ACROSS NORTHERN FA AND FAR SE ND. EXPECT THIS TO CONTINUE IN SOME FORM AND WILL ORIENT HIGHEST POPS THIS AREA FOR THE MORNING HOURS. FOR REMAINDER OF THE DAY COULD SEE SOMEWHAT OF A BREAK IN CONVECTION MID/LATE MORNING AS SHORTWAVE EXITS FA TO THE EAST. AFTERNOON TEMPERATURES WILL HINGE GREATLY ON WARM FRONTAL POSITION AND DEGREE OF PERSISTING CLOUD COVER. WILL COMPROMISE WITH NUMERICAL GUIDANCE. SURFACE LOW TO TRACK ALONG ND/SD BORDER AREA TO TODAY REACHING NE SD BY EVENING WITH E/W FRONTAL BOUNDARY ROUGHLY BISECTING FA. FAVORED POSITION FOR DEEP CONVECTION WILL BE ALONG OR JUST NORTH OF BOUNDARY ACROSS E CENTRAL ND EASTWARD INTO NW/WEST CENTRAL MN. JUST HOW CURRENT CONVECTION WILL LAY OUT LATE AFTERNOON BOUNDARIES WILL MAKE ANY FURTHER REFINEMENT OF CONVECTIVE INITIATION MORE OF A CHALLENGE THAT THE DAY SHIFT WILL HAVE TO MONITOR. SEVERE THREAT WILL CERTAINLY EXIST WITH MOISTURE RICH/ POTENTIALLY VERY UNSTABLE AIRMASS DEPENDENT ON HOW LONG CLOUDS FROM EARLIER CONVECTION PERSISTS. HEAVY RAIN FALL WILL ALSO BE A CONCERN WITH PRECIPITABLE H20 VALUES IN EXCESS OF 2 INCHES A HEALTHY +3 STANDARD DEVIATION. FLASH FLOOD GUIDANCE CURRENTLY BETWEEN 2.5-3.5 INCHES. FEEL MAJORITY OF FUTURE CONVECTION WILL BE EAST OF CURRENT PCPN SO AT THIS POINT WILL NOT ISSUE FLASH FLOOD WATCH BUT THIS WILL NEED TO BE ADDRESSED ON HOW CURRENT CONVECTION PANS OUT. SURFACE LOW WILL PROPAGATE EAST OVERNIGHT TO FAR WESTERN GREAT LAKES BY MORNING WITH ASSOCIATED BOUNDARY LAYING TO SW MN TAKING PCPN WITH IT BY MORNING. EXPECT MAIN BAND OF CONVECTION EAST OF VALLEY REGION BY MIDNIGHT EXITING FA BY MORNING. SURFACE HIGH PRESSURE AND DRIER COLUMN WILL MOVE INTO FA TUESDAY FOR DRY PERIOD INTO MIDWEEK. TEMPERATURES WILL CONTINUE AT OR ABOVE AVERAGE. MID LEVEL RIDGE FLATTENS MID WEEK INTO MORE ZONAL PATTERN. WEAK WAVE SURFACE BOUNDARY/SHORTWAVE WILL AFFECT FA THURSDAY FOR NEXT CHANCE OF PCPN. MORE SIGNIFICANT WAVE TO POTENTIALLY AFFECT FA UPCOMING WEEKEND. && .AVIATION...PRIMARILY VFR CONDITIONS EXPECTED WITH LOCALIZED MVFR CIGS/VSBY IN STRONGER STORMS ACROSS EASTERN ND INTO WESTERN MN THIS AM. VFR CONDITIONS THIS AFTERNOON WITH MORE STRONG STORMS EXPECTED FROM VALLEY EASTWARD TONIGHT. .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Jul 31, 3:00 PM CDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GRAND FORKS ND 300 PM CDT SUN JUL 31 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-010945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 300 PM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY THIS EVENING. AFTER 7 PM...THUNDERSTORMS WILL BEGIN TO GET ORGANIZED IN CENTRAL NORTH DAKOTA. A COMPLEX OR TWO OF THUNDERSTORMS WILL EVENTUALLY MOVE EAST ACROSS EASTERN NORTH DAKOTA AND INTO PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA BY LATE TONIGHT. SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORNING THUNDERSTORMS WILL START TO DIMINISH BY LATE MONDAY MORNING. A COLD FRONT WILL MOVE INTO CENTRAL NORTH DAKOTA LATE MONDAY AFTERNOON. THE AIRMASS EAST OF THE FRONT WILL BE VERY WARM...HUMID AND UNSTABLE AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL EASTERN NORTH DAKOTA LATE MONDAY AFTERNOON AND THEN SPREAD THROUGH THE REGION MONDAY NIGHT. SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE JUST ABOUT ANYWHERE AS THE FRONT MOVES THROUGH. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN THREAT WITH ISOLATED TORNADOES A POSSIBILITY AS WELL. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY. SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVERNIGHT AND AGAIN MONDAY LATE AFTERNOON AND MONDAY NIGHT. DTR
In the hours before
Special weather statement, Jul 31, 9:23 PM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 923 PM CDT SUN JUL 31 2011 NDZ038-039-049-053-010330- BARNES ND-CASS ND-RANSOM ND-RICHLAND ND- 923 PM CDT SUN JUL 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND... NORTHEASTERN RANSOM...SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 1030 PM CDT... AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 17 MILES SOUTH OF VALLEY CITY...MOVING TO THE EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... KATHRYN AROUND 930 PM CDT. LITTLE YELLOWSTONE STATE AROUND 935 PM CDT. FORT RANSOM AROUND 940 PM CDT. NOME AND FINGAL AROUND 945 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SPEICHER
Local storm report, Aug 1, 2:16 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 AM CDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND DMG FORT TOTTEN 47.98N 98.99W
08/01/2011 BENSON ND OTHER FEDERAL
TREES UPROOTED IN TOWN.
&&
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:42 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 63 min |
| Aug 1, 12:41 AM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele, Traill | 64 min |
| Aug 1, 1:03 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 57 min |
| Aug 1, 1:29 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Eddy, Griggs, Nelson | 46 min |
| Aug 1, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Grand Forks, Griggs, Nelson, Ramsey, Steele and 2 more | 40 min |
| Aug 1, 3:16 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 59 min |
| Aug 1, 3:56 AM CDT | Areal Flood Advisory | FGF | Griggs, Steele | 7 hr |
| Aug 1, 4:15 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 60 min |
| Aug 1, 4:23 AM CDT | Areal Flood Advisory | FGF | Cass | 7 hr |
| Aug 1, 5:14 AM CDT | Heat Advisory | FGF | Barnes, Cass, Griggs, Ransom, Richland, Sargent and 2 more | 15 hr |
| Aug 1, 5:37 AM CDT | Areal Flood Advisory | FGF | Ransom, Richland, Sargent | 5 hr |
| Aug 1, 7:17 AM CDT | Flash Flood Warning | FGF | Barnes, Cass, Griggs, Steele | 4 hr |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Richland | 4 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Richland | 8 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Barnes | 8 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Ransom | 9 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass, Richland | 25 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 25 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 6 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass, Ransom | 48 hr |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 23 hr |
| Aug 1, 3:29 PM CDT | Flash Flood Watch | FGF | Barnes, Cass, Eddy, Griggs, Ransom, Richland and 3 more | 13 hr |
| Aug 1, 5:13 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 62 min |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Clay | 4 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Clay | 5 days |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.